Can I give medication against H1N1 flu to my son?
Q: I have been following the news on swine flu and there have been cases where the patient recovered from normal flu medication but there has been recurrence of flu, which later on was diagnosed as H1N1 influenza. But by then the situation goes out of control and Tamiflu dose not help too. In my 3 years old son’s case, he has fever 101 degree F and after giving paracetamol his temperature has come down to 99.2 degree F. Is there any possibility that H1N1 virus may start acting after 48 hours? Because it has been 24 hours now and I am constantly monitoring his health. Even mild symptoms could be a matter of concern. What should I do? I have read that in some cases the doctor had prescribed Tamiflu even when the child had normal flu symptoms. Would it be advisable to go for a medication against H1N1 influenza for my son? Please advise.
A:Swine 'flu and the usual seasonal 'flu are two different entities and there does not appear to be any cross-immunity between them. In other words it is possible to get either one of them after recovery from the other.
Your other question is often faced by people. While it is correct that 'Tamiflu' is most effective early in the disease (first 48 hours) patients and even doctors often do not diagnose H1N1 infection when the person first develops flu like symptoms. This is understandable as both the conditions manifest in the same way. Another factor to consider is that Swine 'flu is most often a very mild self-curing infection and the case fatality rate is generally to be much below 1%. Yet another cause for delay is the time taken to get a report even when a test is carried out. Doctors could be more aggressive about presumptive treatment now that Tamiflu is becoming available at selected chemists shops and human cases are increasing. (At last count India has had over 7000 diagnosed cases). Perhaps one way would be for the doctors to look for evidence of lower respiratory tract infection as such cases are more likely to have severe consequences from Swine 'flu infection.
Wide-spread use of Tamiflu, especially when it is not strictly required can lead to levels of resistance rising in the community, which will mean that we would lose the one oral medicine that we have to treat H1N1 virus.